Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 286, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 17, 2018, 3:10 PM MDT for El Paso County, Teller County, Colorado. It was in force for 35 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2018, 3:10 PM MDT (21:10 UTC)
- Expired
- Aug 17, 2018, 3:45 PM MDT
- In force
- 35 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties El Paso County, CO, Teller County, CO
The radar
The Pueblo radar (KPUX), 76 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 3:10 PM MDT | HAIL 1.5 | 2 E Manitou Springs, CO | MOSTLY QUARTER TO HALF DOLLAR SIZED HAIL WITH A FEW UP TO 1.5 INCH. |
| Aug 17, 3:18 PM MDT | HAIL 1 | 5 Sse Air Force Academy, CO | |
| Aug 17, 3:19 PM MDT | HAIL 1.5 | Manitou Springs, CO | REPORTED AT MEMORIAL PARK AND BRIARHURST, MANITOU SPRINGS. |
| Aug 17, 3:21 PM MDT | HAIL 1.75 | Manitou Springs, CO | REPORTED AT MEMORIAL PARK AND BRIARHURST, MANITOU SPRINGS. |
| Aug 17, 3:22 PM MDT | HAIL 1 | 1 Wnw Colorado Springs, CO | |
| Aug 17, 3:22 PM MDT | HAIL 1 | 2 Wsw Colorado Springs, CO | |
| Aug 17, 3:23 PM MDT | HAIL 1.5 | 5 Ne Manitou Springs, CO | |
| Aug 17, 3:24 PM MDT | HAIL 1.5 | 3 Ene Manitou Springs, CO | |
| Aug 17, 3:50 PM MDT | HAIL 1.75 | 3 Se Colorado Springs, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -412 J/kg
- Mixed-layer LCL
- 1779 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
854 WUUS55 KPUB 172110 SVRPUB COC041-119-172145- /O.NEW.KPUB.SV.W.0286.180817T2110Z-180817T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Pueblo CO 310 PM MDT FRI AUG 17 2018 The National Weather Service in Pueblo has issued a * Severe Thunderstorm Warning for... East central Teller County in central Colorado... Northwestern El Paso County in east central Colorado... * Until 345 PM MDT. * At 310 PM MDT, a severe thunderstorm was located over western Colorado Springs, moving southeast at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Colorado Springs, Air Force Academy, Manitou Springs, Stratmoor, Fort Carson, Security, Peterson AFB, Cimarron Hills, Cascade, Chipita Park and Security-Widefield. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3888 10505 3902 10486 3885 10459 3866 10488 TIME...MOT...LOC 2110Z 319DEG 10KT 3889 10491 HAIL...1.00IN WIND...<50MPH $$ PGW
2 follow-up statements
885
WWUS55 KPUB 172122
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
322 PM MDT FRI AUG 17 2018
COC041-119-172145-
/O.CON.KPUB.SV.W.0286.000000T0000Z-180817T2145Z/
Teller CO-El Paso CO-
322 PM MDT FRI AUG 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTHEASTERN TELLER AND NORTHWESTERN EL PASO COUNTIES...
At 321 PM MDT, a severe thunderstorm was located over western
Colorado Springs, moving southeast at 15 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Spotters report golfball size hail in Manitou Springs.
Locations impacted include...
Colorado Springs, Air Force Academy, Manitou Springs, Stratmoor, Fort
Carson, Security, Peterson AFB, Cimarron Hills and
Security-Widefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3886 10498 3900 10484 3885 10459 3866 10488
TIME...MOT...LOC 2121Z 318DEG 12KT 3886 10487
HAIL...1.50IN
WIND...<50MPH
$$
PGW544
WWUS55 KPUB 172134
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
334 PM MDT FRI AUG 17 2018
COC119-172144-
/O.CAN.KPUB.SV.W.0286.000000T0000Z-180817T2145Z/
Teller CO-
334 PM MDT FRI AUG 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TELLER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3885 10494 3898 10482 3885 10460 3868 10485
TIME...MOT...LOC 2134Z 312DEG 10KT 3884 10482
$$
COC041-172145-
/O.CON.KPUB.SV.W.0286.000000T0000Z-180817T2145Z/
El Paso CO-
334 PM MDT FRI AUG 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR WEST CENTRAL EL PASO COUNTY...
At 334 PM MDT, a severe thunderstorm was located over southwestern
Colorado Springs, moving southeast at 10 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Colorado Springs, Manitou Springs, Stratmoor, Fort Carson, Peterson
AFB, Cimarron Hills, Security and Security-Widefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3885 10494 3898 10482 3885 10460 3868 10485
TIME...MOT...LOC 2134Z 312DEG 10KT 3884 10482
HAIL...1.00IN
WIND...<50MPH
$$
PGWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 11:36 AM MDT, 3 hours 34 minutes earlier.
Area forecast discussion, Aug 17, 11:36 AM MDT, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1136 AM MDT Fri Aug 17 2018 .SHORT TERM...(Today and tonight) Issued at 437 AM MDT Fri Aug 17 2018 Upper ridge remains in place over the area today/tonight, with short wave energy cresting the ridge and dropping southeastward across CO late in the day. Given slightly better upper support, should see a modest expansion of tsra coverage over the mountains today, with most models suggesting a few clusters of stronger storms migrating eastward through the I-25 late afternoon/early evening. Best forcing then shifts south during the late evening/overnight, with only isolated weakening convection on the plains after midnight. SWODY1 has marginal risk of severe storms along and east of I-25 today, though with 0-6km shear values running only around 30 kts, expect mainly brief/low end severe storms, with best chance along I-25 as mountain convection encounters axis of higher instability just east of the higher terrain. Still a risk of some spotty pockets of heavy rain, as steering currents remain rather light, with last few runs of the HRRR pointing toward Pueblo/Fremont counties having a higher potential for storm mergers leading to increased rainfall rates. Given increased cloud cover/convection, max temps today should drift downward a few degf from Thu readings. .LONG TERM...(Saturday through Thursday) Issued at 437 AM MDT Fri Aug 17 2018 Saturday...Active day with strong to severe thunderstorms expected. The long-term forecast period begins with a steep ridge over the western US coast and northwest flow over Colorado. Models are in excellent agreement on the timing of a fairly potent mid-level shortwave trough advancing through Colorado Saturday afternoon/evening. The exit region of an associated upper-level jet will also spread over the state. At the surface, a lee trough will develop during the afternoon, and southerly flow will maintain high dew points ranging from the mid to upper 50s across the I-25 corridor to low 60s over the far eastern plains. Large scale forcing in association with the shortwave and jet combined with low level convergence/pressure falls near the lee trough and daytime heating will allow scattered to widespread thunderstorms to develop over the eastern mountains and spread east across much of the eastern Colorado plains during the afternoon and evening. Strong northwesterly mid-level flow over surface southerlies/southeasterlies will yield 0-6 km shear around 40 knots. High surface dew points will lead to MLCAPE values on the order of 1500 j/kg across the eastern mountains and plains, with pockets over 2000 j/kg possible. Given these conditions, thunderstorms will be capable of producing large hail and damaging winds. An isolated tornado is also possible. SPC maintains a marginal risk for severe across the eastern mountains and all of the eastern plains. Won't be surprised to see this upgraded. TPW ranging from 1" near the eastern mountains to 1.5" over the far eastern plains will allow storms to produce heavy rainfall as well, so flash flooding will be a threat, especially over burn scars and urban areas. However, storm motion will be quick enough to help dampen the threat slightly. Storms should be along/east of the CO/KS border by midnight. High temperatures will be in the mid to upper 80s across the plains, and around 80 in Colorado Springs and the high valleys. Sunday and Monday...Expect pleasant weather for most areas during this period. Models agree on height rises behind the Sunday shortwave with unidirectional north/northwest from the surface into th upper troposphere. This pattern will help scour moisture out of the region, and squash convective chances during this period. Only isolated afternoon thunderstorms are expected over the high terrain each day. Temperatures will be cooler, with highs in the low to mid 80s across the plains and high valleys, and mid 70s in Colorado Springs. Surface winds will likely become breezy during the afternoon into the early evening on Sunday across most of the plains and Monday across the far eastern plains as low pressure deepens well to the northeast of the state. Tuesday through Thursday...High pressure re-establishes itself over the southwest US, centered over AZ/NM, with mid-level northwest flow reigning over Colorado. Surface flow becomes southerly/southeasterly again, increasing moisture across the region. Periodic disturbances in the northwest flow will lead to afternoon/evening thunderstorm chances each day. Wednesday looks to be the most active day and most likely to have convection spread across the plains as a fairly potent shortwave moves across the state. With models currently indicating near 60 surface dew points and 0-6 km shear of around 30 knots, strong storms will be possible. Temperatures during this period will rise into the upper 80s to low 90s across the plains, low to mid 80s in Colorado Springs, and low 80s in the high valleys. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1127 AM MDT Fri Aug 17 2018 A weak upper level disturbance will combine with ample moisture to trigger another round of afternoon and evening thunderstorms across the flight area. The first storms of the day are developing over the mountains now. Storm development over the mountains will continue through the early afternoon hours before spreading onto the plains during the mid to late afternoon hours. Thunderstorm activity will continue across the plains through the evening hours. KCOS, KPUB and KALS will all see thunderstorms at or near the terminals from the midafternoon through early evening hours. Primary storm hazards will include lightning, wind gusts to around 50 mph, locally heavy rain, and pea to quarter size hail. Low clouds will be possible again tonight at the KCOS and KPUB terminals depending on how convective outflow evolves this evening. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PETERSEN LONG TERM...LINE AVIATION...LW
Hazardous weather outlook, Aug 17, 11:55 AM MDT, 3 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1155 AM MDT Fri Aug 17 2018 COZ058>089-093>099-181800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1155 AM MDT Fri Aug 17 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Thunderstorms that are developing over the mountains will increase and spread eastward early this afternoon. Storms will spread onto the I-25 corridor during the mid to late afternoon hours before continuing east across the rest of the plains through the evening hours. A few storms along and east of the I-25 corridor may become severe today, producing hail to the size of quarters and wind gusts to 60 mph. Otherwise, the primary concerns with storms today will be lightning, wind gusts to 50 mph, locally heavy rain, and small hail. Additionally, storms that move across burn scars will have the potential to produce flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered strong to severe thunderstorms are expected across the eastern mountains and plains Saturday afternoon and evening. Possible storm hazards will include large hail, winds in excess of 60 mph, heavy rain, and lightning. Additionally, storms that track over burn scars will have the potential to produce flash flooding. Storm chances will decrease Sunday and Monday, before increasing again for the rest of the week. Primary storm threats during the week will be lightning, locally heavy rain, wind gusts to 50 mph, small hail, and burn scar flash flooding. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across much of the area. 50/50
In the hours before
Special weather statement, Aug 17, 1:41 PM MDT, 1 hour 29 minutes before
Special Weather Statement National Weather Service Pueblo CO 141 PM MDT FRI AUG 17 2018 COZ079-080-086-087-172030- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Wet Mountains between 6300 and 10000Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Wet Mountains above 10000 Ft CO- 141 PM MDT FRI AUG 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUERFANO...EAST CENTRAL CUSTER AND SOUTHWESTERN PUEBLO COUNTIES UNTIL 230 PM MDT... At 141 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Greenhorn Mountain, or 26 miles southwest of Pueblo, moving southeast at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rye, San Isabel, Beulah and Colorado City. LAT...LON 3800 10512 3814 10498 3799 10467 3779 10489 TIME...MOT...LOC 1941Z 310DEG 9KT 3803 10499 PGW
Special weather statement, Aug 17, 2:46 PM MDT, 24 minutes before
Special Weather Statement National Weather Service Pueblo CO 246 PM MDT FRI AUG 17 2018 COZ079-086-087-172130- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Wet Mountains between 6300 and 10000Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- 246 PM MDT FRI AUG 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO AND SOUTHWESTERN PUEBLO COUNTIES UNTIL 330 PM MDT... At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northeast of Greenhorn Mountain, or 24 miles southwest of Pueblo, moving northeast at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Colorado City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3786 10488 3801 10499 3820 10471 3796 10454 TIME...MOT...LOC 2046Z 239DEG 9KT 3798 10486 PGW
Local storm report, Aug 17, 3:00 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
300 PM MDT FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HAIL 3 SSW MONUMENT 39.05N 104.90W
08/17/2018 M1.00 INCH EL PASO CO TRAINED SPOTTER
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 1:41 PM MDT | Special Weather Statement | PUB | Huerfano | 49 min |
| Aug 17, 2:29 PM MDT | Areal Flood Advisory | PUB | Custer, Pueblo | 3 hr |
| Aug 17, 2:38 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 37 min |
| Aug 17, 2:46 PM MDT | Special Weather Statement | PUB | Pueblo | 44 min |
| Aug 17, 2:56 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Pueblo | 34 min |
| Aug 17, 3:06 PM MDT | Areal Flood Advisory | PUB | El Paso | 3 hr |
| Aug 17, 3:40 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 35 min |
| Aug 17, 3:54 PM MDT | Special Weather Statement | PUB | Otero | 51 min |
| Aug 17, 3:58 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 5 hr |
| Aug 17, 4:02 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 28 min |
| Aug 17, 4:26 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 49 min |
| Aug 17, 4:27 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 48 min |
| Aug 17, 4:34 PM MDT | Severe Thunderstorm Warning | PUB | Fremont, Teller | 41 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.